What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 30, 1:06 PM CST, 1 hour 19 minutes earlier. Its key messages:
- Multiple rounds of severe storms are expected across the Midwest through Thursday. There is an Enhanced Risk (level 3 of 5) for severe storms along and west of a Canton to Taylorville line today.
- Heat and Humidity also continue through Thursday with afternoon highs in the 90s and heat indices peaking each day between 95-110 degrees.
Area forecast discussion, Jul 30, 1:06 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
206 PM CDT Tue Jul 30 2024
.KEY MESSAGES...
- Multiple rounds of severe storms are expected across the Midwest
through Thursday. There is an Enhanced Risk (level 3 of 5) for
severe storms along and west of a Canton to Taylorville line
today.
- Heat and Humidity also continue through Thursday with afternoon
highs in the 90s and heat indices peaking each day between
95-110 degrees.
&&
.DISCUSSION...
Issued at 200 PM CDT Tue Jul 30 2024
THROUGH TONIGHT...
The line of storms that rolled through portions of central
Illinois this morning has continued southeast across the Ohio
Valley this afternoon. This has overworked portions of central
Illinois where temps are slowly recovering, rising into the mid
to upper 80s early this afternoon. Satellite imagery shows the
western edge of the cold pool interacting with the warm sector
across portions of north central MO SE across the St Louis area
where dew points have been pooling in the mid to upper 70s. MLCAPE
values are peaking around 3500 J/kg in the vicinity of that
boundary but quickly drop off to 1000 J/kg or less across most of
central Illinois where MLCin is also 100-200 J/kg. As such, the
ongoing cluster of storms moving into the Illinois River Valley
are expected to continue to struggle with the highest severe
threat currently along the aforementioned boundary just to our
west where upscale growth is expected. This boundary is very
slowly trying to lift northeast so would not completely rule out
the severe storms clipping the far SW/S portions of the forecast
area where the enhanced risk is currently depicted by the SPC.
Overnight the low level jet is expected to strengthen to our
west with the strongest convergence across portions of western
Iowa initially, but gradually spreading east across central
Illinois overnight as the low level jet veers. This will support
continued chances for thunderstorms overnight including a
potential third MCS for the region.
WEDNESDAY...
A warm front will remain draped over northern Illinois Wednesday
with a broad warm sector across the remainder of Illinois
characterized by dew points in the lower to mid 70s and strong
instability with MLCAPE near 4000 J/kg in spots. Convective
evolution again contains a lot of uncertainty, but models have the
general idea of an ongoing MCS Wednesday morning (initiating off
of overnight LLJ over Iowa) will be tracking E/SE across portions
of northern and/or central Illinois. Strong recovery is expected
after this morning round of storms with additional storms firing
in the vicinity of the warm front Wednesday afternoon and quickly
growing upscale. Deep layer shear remains seasonably strong
Wednesday afternoon, around 40-45 kt supporting storm
organization. 0-3km shear vectors are progged to be stronger than
today, closer to 30- 35kt which will be better for mesocyclone
genesis.
Meanwhile, temperatures in the low to mid 90s and dew points well
into the 70s will result in heat indices of 100-110 area wide.
Convective debris and cloud cover complicates confidence levels in
these details enough to preclude additional heat headlines at
this time, but at least portions of the area will need a new heat
advisory Wednesday.
THURSDAY AND FRIDAY...
A closed upper low is expected to develop Thursday over Iowa and
slowly track east across central Illinois Thursday night into
Friday. Moderately strong instability is once again expected
across central Illinois Thursday ahead of this low and will
support additional strong to severe storms, especially late in the
afternoon and into the evening. Attendant surface low and cold
front will work across central Illinois Thursday night into Friday
morning. Additional showers and storms will be possible during
the day Friday as the upper low passes through the area, but
precip chances will diminish from the west behind the departing
low through the latter half of the day. Highs in the low to mid
90s ahead of the low Thursday will give way to more seasonable
highs in the mid 80s Friday.
SATURDAY THROUGH TUESDAY...
High pressure builds over the region this weekend with dry
weather favored and temperatures continuing to run closer to the
seasonal norms, though humidity levels will likely remain
elevated. A cold front may sag into portions of the state early
next week bringing the next chance for shower and storms.
Deubelbeiss
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1225 PM CDT Tue Jul 30 2024
A modest SSW breeze and VFR conditions will prevail through mid
afternoon across central Illinois in the wake of early morning
storms. Another round of storms is possible across portions of
central Illinois late this afternoon and evening with confidence
greatest further west. Winds should settle back out of the S/SSW
once any storms exit the area late this evening and overnight. Yet
another round of storms is possible mid to late Wednesday morning
into the afternoon.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ040-047>052-061-
066>068-071>073.
&&
Hazardous weather outlook, Jul 30, 1:31 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
231 PM CDT Tue Jul 30 2024
ILZ027>031-036>038-041>046-053>057-062-063-311945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-
Edgar-Cumberland-Clark-
231 PM CDT Tue Jul 30 2024
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Tonight.
There is a slight risk (level 2 of 5) for severe storms this evening
through tonight. Damaging wind gusts is the primary hazard but
isolated large hail is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk (level 1 of 5) for severe storms Wednesday
and a marginal to slight risk (level 2 of 5) for severe storm
Thursday.
Heat index values of 100 to 110 degrees are expected Wednesday and
Thursday.
A few storms may linger into the day Friday but are not expected to
be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening and tonight.
Expected storm motion is toward the southeast around 50 mph.
ILZ040-047>052-061-066>068-071>073-311945-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
231 PM CDT Tue Jul 30 2024
This Hazardous Weather Outlook is for central Illinois, southeast
Illinois and west central Illinois.
.DAY ONE...Tonight.
There is an enhanced risk (level 3 of 5) for severe storms late this
afternoon through tonight. Damaging wind gusts is the primary
hazard but isolated large hail is also possible.
Heat indices of 100 to 105 are possible this afternoon and early
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a marginal risk (level 1 of 5) for severe storms Wednesday
and Thursday.
Heat index values of 100 to 110 degrees are expected Wednesday and
Thursday.
A few storms may linger into the day Friday but are not expected to
be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed This evening west of a
Canton to Taylorville line.
Expected storm motion is toward the southeast around 50 mph.
Deubelbeiss
In the hours before
Local storm report, Jul 30, 9:30 AM CST, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1030 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM Non-Tstm Wnd Dmg 4 SSE Jewett 39.16N 88.22W
07/30/2024 Jasper IL Law Enforcement
Large tree limb down on power line.
&&Local storm report, Jul 30, 9:31 AM CST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1031 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM Tstm Wnd Dmg 3 ENE Newton 39.00N 88.11W
07/30/2024 Jasper IL Public
Six inch tree limbs down east of Newton.
&&Local storm report, Jul 30, 9:32 AM CST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1032 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM Tstm Wnd Dmg 2 ESE Lawrenceville 38.72N 87.66W
07/30/2024 Lawrence IL Public
Corrects previous non-tstm wnd dmg report
from 2 ESE Lawrenceville. Large tree limbs
down.
&&Local storm report, Jul 30, 9:50 AM CST, 4 hours 35 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1050 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM Tstm Wnd Gst Marietta 40.50N 90.39W
07/30/2024 E60 MPH Fulton IL Emergency Mngr
Estimated 50-60 mph winds around Marietta.
0746 AM Tstm Wnd Dmg 3 NNE Springfield 39.83N 89.61W
07/30/2024 Sangamon IL Trained Spotter
Multiple 2 diameter tree branches down at
intersection of Piper Rd and Vincent St. One
4-6 diameter branch down on West St...just
south of Vincent St.
0749 AM Tstm Wnd Dmg Springfield 39.80N 89.65W
07/30/2024 Sangamon IL Broadcast Media
Report of power lines down in several spots
across Springfield with additional reports
of tree damage.
0908 AM Tstm Wnd Dmg Sullivan 39.60N 88.61W
07/30/2024 Moultrie IL Broadcast Media
Report of 6 inch diameter tree limbs down...
with additional reports of tree damage.
0910 AM Tstm Wnd Dmg 5 WNW Effingham 39.15N 88.63W
07/30/2024 Effingham IL Broadcast Media
Report of a power line down in the Lake Sara
area.
0932 AM Tstm Wnd Dmg 1 SW Toledo 39.26N 88.26W
07/30/2024 Cumberland IL Broadcast Media
Report of a power line down.
0938 AM Tstm Wnd Dmg 4 SSE Jewett 39.16N 88.22W
07/30/2024 Jasper IL Law Enforcement
Large tree limb down on power line.
0944 AM Tstm Wnd Dmg 3 ENE Newton 39.00N 88.11W
07/30/2024 Jasper IL Public
Six inch tree limbs down east of Newton.
1017 AM Tstm Wnd Dmg 2 ESE Lawrenceville 38.72N 87.66W
07/30/2024 Lawrence IL Public
Large tree limbs down.
&&Special weather statement, Jul 30, 12:34 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
134 PM CDT Tue Jul 30 2024
ILZ036-041-301900-
Mason-Fulton-
134 PM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FULTON AND CENTRAL
MASON COUNTIES THROUGH 200 PM CDT...
At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ipava, or near Lewistown, moving southeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Havana, Lewistown, Cuba, Ipava, Bath, Kilbourne, Table Grove,
Bernadotte, Forest City, Smithfield, Bryant, Liverpool, Marietta,
Topeka, Chatauqua Park, Duncan Mills, Goofy Ridge, and Little
America.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4034 9045 4044 9045 4056 9038 4036 8976
4023 8987 4013 9004
TIME...MOT...LOC 1834Z 297DEG 48KT 4040 9029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ShimonSpecial weather statement, Jul 30, 1:17 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
217 PM CDT Tue Jul 30 2024
ILZ041-042-047-048-050-051-301945-
Logan-Sangamon-Mason-Morgan-Menard-Cass-
217 PM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT MENARD...SOUTHWESTERN LOGAN...
NORTHWESTERN SANGAMON...SOUTHEASTERN CASS...SOUTHEASTERN MASON AND
NORTHEASTERN MORGAN COUNTIES THROUGH 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Easton to near Literberry. Movement was
southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Springfield, Mason City, Petersburg, Athens, Virginia, Alexander,
Sherman, Williamsville, New Berlin, Ashland, Pleasant Plains,
Greenview, Tallula, Elkhart, Middletown, Abraham Lincoln Capital
Airport, Literberry, Oakford, Philadelphia, and Berlin.
This includes the following highways...
Interstate 55 between mile markers 105 and 120.
Interstate 72 between mile markers 76 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4007 8940 3964 8990 3988 9029 4025 8981
TIME...MOT...LOC 1917Z 303DEG 39KT 4021 8983 3988 9023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ShimonNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189727, 1189728, 1189729, 1189730, 1189732, 1189733, 1189738, 1189737, 1189739, 1189734.